Texas, 2022

Damaging Wind in Texas, July 31, 2022

July 31, 2022 · NWS AMA · 1 event in 1 county or zone

Scattered thunderstorms developed across the northeast to east-central Texas Panhandle on the evening of the 31st. Given the good instability across the region, these storms were strong enough to create severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Scattered thunderstorms developed across the northeast to east-central Texas Panhandle on the evening of the 31st. Given the good instability across the region, these storms were strong enough to create severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 31, 4:44 PM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 31, 4:44 PM CST, 4 hours 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
544 PM CDT Sun Jul 31 2022

.AVIATION...
A thunderstorm or two may affect the Amarillo TAF site this
evening, so have added a tempo group there. Otherwise, VFR
conditions will prevail. Winds will remain around 10 knots or less
at all sites outside of thunderstorms, except AMA may gust over
20 knots starting mid morning on Monday.

&&

.PREV DISCUSSION... /Issued 201 PM CDT Sun Jul 31 2022/

SHORT TERM...

18z observations show good-by-our-standards moisture remains in
place across the Panhandles, with dewpoints mainly in the 60s. Area
of cloudiness is present roughly west-east across the midsection of
the Texas Panhandle with a boundary seen on the southern edge of
this on radar. Clearing skies are seen in the SW TX Panhandle. WV
satellite reveals an upper high centered over SE NM with west-
northwesterly flow aloft over our CWA.

This afternoon, a few showers and thunderstorms may develop both in
the destabilizing SW TX Panhandle and near the boundary draped from
Oldham-Wheeler Counties. More coverage will have to wait for the
evening hours though as a shortwave translates downstream in the
west-northwesterly flow aloft. While CAPE profiles are on the skinny
side, good agreement amongst guidance, which is generally handling
today's temps well, that enough instability should be present for
convection ahead of this shortwave. As for hazards, an additional
day of mixing has led to surface mixed layers that are a bit deeper
than yesterday, so strong gusts may occur with any thunderstorms.
Localized flooding risk also remains given antecedent rainfall and
slow expected storm motions.

Monday, while northwesterly flow aloft is present, heights aloft
build subtly. This should allow the upward trend in temperatures to
continue and may also eliminate instability altogether as warmer
temperatures aloft trend our skinny CAPE profiles to capped profiles.
Have thus kept all but our extreme west and southwest free of precip
mentions.

Ferguson

LONG TERM...Tuesday through Saturday...

Monsoon pattern continues over the long term forecast period.
Latest 31/12Z model and numerical data have a general consensus
of the main H500 anti-cyclonic feature centered in the vicinity of
the Four Corners Region before shifting east and being centered
over the northern Panhandles into Kansas by Friday and Saturday.

On Tuesday, monsoon flow activity over the CO/NM high terrain
will bring the best chance of showers and thunderstorms for the
western Panhandles through Tuesday night. The best chance for
more of the Panhandles seeing diurnally driven showers and
thunderstorms will be on Wednesday. Although not the strongest,
the position of the main H500 synoptic system will favor H500 NW
flow. This steering flow should suffice for convection to move
into the majority of Panhandles Wednesday into Wednesday night.
Another round of diurnal thunderstorms will favor the central and
western Panhandles Thursday. Stagnant H500 flow with large scale
mid level subsidence will wane precipitation chances Friday into
the first half of the weekend.

High temperatures will range from the mid 90s into the 100-102
range each day of the long term forecast period. This will be near
to above average for early August.

Meccariello

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

15/24
Hazardous weather outlook, Jul 31, 1:06 PM CST, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
206 PM CDT Sun Jul 31 2022

OKZ001>003-TXZ001>020-317-011100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
206 PM CDT Sun Jul 31 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible this afternoon and evening across
portions of the Texas and Oklahoma Panhandles. Storms are
expected to remain below severe limits. Strong wind gusts and
localized flooding due to heavy rainfall will be the main threats
with thunderstorms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible across over portions of the
Texas and Oklahoma Panhandles Monday through Thursday. Any storms
that develop are expected to remain below severe limits at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 31, 4:25 PM CST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Amarillo TX
525 PM CDT Sun Jul 31 2022

TXZ016-312300-
Deaf Smith TX-
525 PM CDT Sun Jul 31 2022

...Strong thunderstorms will impact portions of Deaf Smith County
through 600 PM CDT...

At 524 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Glenrio to 9 miles southeast
of Simms. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hereford, Glenrio, Bootleg, Dawn and Simms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3518 10304 3518 10218 3514 10217 3485 10217
      3475 10279 3475 10304
TIME...MOT...LOC 2224Z 260DEG 32KT 3500 10299 3491 10257

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

LFM
Special weather statement, Jul 31, 6:54 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Amarillo TX
754 PM CDT Sun Jul 31 2022

TXZ010-010130-
Hemphill TX-
754 PM CDT Sun Jul 31 2022

...A strong thunderstorm will impact portions of southeastern
Hemphill County through 830 PM CDT...

At 753 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Lake Marvin, or 17 miles southeast of Canadian,
moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Marvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3568 10027 3588 10033 3595 10000 3570 10000
TIME...MOT...LOC 0053Z 258DEG 13KT 3580 10010

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

LG
Special weather statement, Jul 31, 7:24 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Amarillo TX
824 PM CDT Sun Jul 31 2022

TXZ010-010200-
Hemphill TX-
824 PM CDT Sun Jul 31 2022

...A strong thunderstorm will impact portions of east central
Hemphill County through 900 PM CDT...

At 824 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Lake Marvin, or 14 miles east of Canadian, moving east
at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Marvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3572 10022 3594 10024 3596 10000 3571 10000
TIME...MOT...LOC 0124Z 266DEG 19KT 3583 10014

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

LG

The radar

The Amarillo radar (KAMA), 150 km away, was scanning. The volume nearest the first event began at 02:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hemphill

When
July 31, 8:52 PM CST
Where
Hemphill County, 5.76 mi ENE of Canadian
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
35.920, -100.280

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047442.